Lightning, Marion
- When
- October 12, 12:47 PM CST
- Where
- Marion County, 0.52 mi W of Bewbern
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.230, -93.240
A house was struck by lightning. Minimal damage was reported.
A strong low pressure area moved through Minnesota during the afternoon of the 12th. A cold front extended south from the low and moved across Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong low pressure area moved through Minnesota during the afternoon of the 12th. A cold front extended south from the low and moved across Iowa. Strong dynamics were in place as a strong shortwave of negative tilt moved through the upper Midwest. Thunderstorms developed across Iowa. Though they were not severe, funnel clouds developed in Hamilton County. Lightning struck a house in Marion County, causing only minor damage. Lightning also struck a school building in Marshalltown, damaging a weather antenna and knocking some debris from the ceiling in one room. It also melted the light fixture in the room.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 12, 11:33 AM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1233 PM CDT WED OCT 12 2011 ...UPDATED FOR THE 18Z AVIATION DISCUSSION... .SHORT TERM.../TODAY/ LOW PRESSURE TROUGH CURRENTLY STRETCHED THROUGH THE MID MISSOURI VALLEY NORTHWARD INTO THE DAKOTAS EARLY THIS MORNING. A BAND OF SHOWERS AND THUNDERSTORMS CURRENTLY ONGOING ALONG THE EASTERN EDGE OF THE FEATURE WHICH ALSO INCLUDES AREA WHERE THE LOW LEVEL JET AND THETA-E ADVECTION IS FOCUSED. THE LLJ WILL DIMINISH QUICKLY TODAY ALONG WITH THE THERMAL DYNAMIC FORCING THOUGH MID LEVEL KINEMATIC FORCING WILL KEEP MODEST UVV IN PLACE THROUGH THE MORNING AND WILL KEEP GOOD SHOWER WITH ISOLD THUNDERSTORMS CHANCES GOING. A STRONGER PV ANOMALY WILL PUSH INTO EASTERN NEBRASKA THIS AFTERNOON WITH THE LEFT EXIT REGION OF THE UPPER JET FOCUSED INTO WESTERN IA AS THE PRIMARY SFC COLD FRONT ENTERS THE STATE. EXPECT ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT AS THIS FORCING ENTERS CENTRAL IA. THEREFORE...DESPITE HIGH POPS BOTH THIS MORNING AND AGAIN THIS AFTERNOON...COULD HAVE A SEVERAL HOUR BREAK IN THE PRECIPITATION DURING THE DAY BETWEEN THE TWO AREAS OF FORCING. HIGH TEMPERATURES ARE A BIT TRICKY DUE TO EXPECTED CLOUD COVER. READINGS WILL START OFF QUITE WARM IN THE MID TO UPPER 50S THEREFORE HIGHS OF 65 TO 70 SHOULD BE WITHIN REACH. ANY SUN COULD BUST THIS ON THE COOL SIDE THOUGH. .LONG TERM.../TONIGHT THROUGH TUESDAY/ ...SIGNIFICANT CHANGE TO SENSIBLE WEATHER BY THE MIDDLE OF NEXT WEEK WITH MUCH COLDER TEMPERATURES EXPECTED... NO SIGNIFICANT CHANGES WERE MADE TO THE FCST FOR THIS TIME PD. MODELS ARE STILL ADVERTISING A MAJOR CHANGE TO THE UPPER LEVEL PATTERN OVER OUR REGION...WITH THE SENSIBLE WEATHER BY THE MIDDLE OF NEXT WEEK BEING MORE TYPICAL OF MID TO LATE OCTOBER. AFTER TODAY/S BOUNDARY SLIDES EAST OF OUR CWA THIS EVENING/TONIGHT...THE UPPER LEVEL FLOW WILL BECOME NORTHWESTERLY WHICH WILL BE A SIGNIFICANT CHANGE FROM THE PREDOMINATELY SOUTHERLY FLOW OVER THE PAST WEEK OR SO. THE NEXT SYSTEM TO AFFECT OUR CWA WILL ARRIVE LATE THIS WEEKEND...WITH AN H5 SHORTWAVE AND SURFACE BOUNDARY SLIDING THROUGH OUR CWA ON SUNDAY. GOING SLIGHT CHANCE TO CHANCE POPS HAVE A GOOD HANDLE ON CURRENT THINKING REGARDING PCPN. MODELS OFFER DIFFERENT SOLUTIONS DURING LATTER PARTS OF THIS FCST TIME PD. GFS BRINGS A STRONG H5 SHORTWAVE AND STRONG SFC SYSTEM THROUGH OUR CWA MONDAY EVENING INTO TUESDAY. GFS ENSEMBLE MEAN BRINGS A MEAN H5 TROF AND WEAKER SFC SYSTEM THROUGH OUR CWA DURING THE SAME TIME PD. MOST MODELS DO AGREE...HOWEVER...ON PREDOMINANT NORTHWESTERLY FLOW WITH COOLER TEMPS BEGINNING MID WEEK NEXT WEEK. HI-RES ECMWF HAS NEARLY NORTH TO SOUTH MERIDIONAL FLOW JUST TO OUR WEST NEXT WEDNESDAY...HELPING TO BRING DOWN COOL CANADIAN AIR. GOING FCST TEMPS REFLECT PRESENT THINKING WELL...WITH MAXES BY NEXT WEDNESDAY RANGING FROM THE UPPER 40S IN NORTHERN IA TO THE LOWER AND MIDDLE 50S IN SOUTHERN IA. THESE TEMPERATURES WILL BE BELOW THE SEASONAL AVERAGES FOR THIS TIME OF YEAR...AND MUCH COLDER THAN THE 70S AND 80S WE HAVE SEEN OVER THE PAST COUPLE WEEKS. && .AVIATION...12/18Z AREAS OF SHOWERS AND ISOLATED THUNDER CONTINUE TO AFFECT SITES...ESPECIALLY KMCW AND KALO. PRECIPITATION IS MOSTLY HIGH BASED...WITH LOW VFR CEILINGS...THOUGH MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE OCCASIONALLY AT SITE WITH PRECIPITATION. PRECIPITATION WILL BE POSSIBLE IN THE LATE AFTERNOON...WITH ADDITIONAL THUNDER ALSO POSSIBLE. HAVE TRENDED THIS WAY IN TAFS...BUT EXACT TIMING IS STILL A BIT UNCERTAIN. TOWARDS END OF PERIOD...A COLD FRONT WILL PUSH EAST WITH A SWITCH TO NORTHWEST WINDS. SKY CONDITIONS WILL BECOME VFR WITH CLEARING OVERNIGHT FROM WEST TO EAST...WINDS WILL BE BREEZY BEHIND FRONT AFTER 12Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON LONG TERM...ZOGG AVIATION...AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 515 AM CDT WED OCT 12 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-131015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 515 AM CDT WED OCT 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED...A COUPLE STORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ZOGG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 841 AM CDT WED OCT 12 2011 IAZ050-062-121445- POWESHIEK-TAMA- 841 AM CDT WED OCT 12 2011 ...STRONG THUNDERSTORMS CAPABLE OF PENNY SIZED HAIL... AT 838 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GRINNELL...MOVING NORTH AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... GRINNELL AND 8 MILES WEST OF BROOKLYN BY 845 AM CDT... 9 MILES WEST OF CHELSEA BY 915 AM CDT... TAMA AND 8 MILES EAST OF MONTOUR BY 920 AM CDT... TOLEDO BY 925 AM CDT... 8 MILES WEST OF VINING BY 930 AM CDT... CLUTIER AND 7 MILES EAST OF GARWIN BY 940 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1249 PM CDT WED OCT 12 2011 IAZ073-074-083-084-121845- CLARKE-LUCAS-MARION-WARREN- 1249 PM CDT WED OCT 12 2011 ...STRONG THUNDERSTORM CAPABLE OF PENNY SIZED HAIL... AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN LUCAS COUNTY...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... LACONA BY 105 PM CDT... MILO BY 120 PM CDT... 7 MILES NORTHWEST OF MELCHER-DALLAS AND 8 MILES SOUTHEAST OF ACKWORTH BY 130 PM CDT... SANDYVILLE BY 140 PM CDT... PLEASANTVILLE BY 145 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AW
The Des Moines radar (KDMX), 69 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
2 lightning, 1 funnel cloud. Local standard time, as filed.
A house was struck by lightning. Minimal damage was reported.
Multiple small funnel clouds were sighted.
Lightning struck a school building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340447, 340446, 346408.